Hail, Weld
- When
- April 30, 7:05 PM MST
- Where
- Weld County, 0.87 mi SW of Ft Lupton
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.070, -104.810
A severe thunderstorm produced large hail, up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 30, 5:46 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 646 PM MDT Mon Apr 30 2018 .UPDATE... Issued at 636 PM MDT Mon Apr 30 2018 Isolated thunderstorms has developed over central Weld County early this evening so have updated the grids to include a slight chance of tstms. High based storm have produced pea size hail and wind gusts to 50 mph. Northeast to north winds will continue due to outflow from the storms and the passage of the front itself. && .SHORT TERM...(This evening through Tuesday) Issued at 335 PM MDT Mon Apr 30 2018 Satellite and radar pictures are showing a boundary stretching east-west from Greater Denver eastward. There is a Cumulus field associated with it. There is one storm on the radars. It is over northeastern Larimer county heading into Wyoming right now. Models keep southwesterly flow aloft over the CWA tonight and Tuesday with a mean upper trough stretching across the north central and western United States. The QG Omega fields have weak upward energy in place for the CWA tonight and Tuesday. Models are showing the northeasterly low level winds to spread southward across the CWA late this evening with a cooler airmass behind it. Northeasterly and easterly low level winds will dominate on Tuesday. For moisture, all the models show it to increase form west to east. It also deepens somewhat, especially over the western CWA. There is pretty decent CAPE over the plains and Foothills this evening. There is limited CAPE progged over the CWA by Tuesday afternoon. The QPF fields have small amounts of measurable precipitation over the western and northern CWA this evening, then a bit over the mountains overnight. Will keep the majority of the pops over the mountains overnight. On Tuesday, will increase pops from west to east from mid morning through afternoon. For temperatures, Tuesday's highs will be 6-12 C cooler than today's highs. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM MDT Mon Apr 30 2018 Models remain on track with formation of an upper low over the southwestern U.S. over the next 24 hours which then ejects over Colorado during the middle part of the week. Tomorrow evening the upper low will be located over Las Vegas with moist southwesterly flow aloft across Colorado. This will produce shower activity in the mountains through the evening. The upper low is expected to be approaching the Four Corners region Wednesday evening with dynamics ahead of the low producing additional rain and snow over the mountains Wednesday. At lower levels, a surface cold front will have moved over northeast Colorado with cool northeasterly flow across the plains. As the airmass moistens and dynamic forcing moves over eastern Colorado, a fair amount of shower activity is expected through the day and into the evening. Snow levels are expected to drop through the day, down to about 7500 feet by Wednesday evening. Mountain areas should get light snow through the day, but foothill areas could see roadways remain wet as the snow melts as it falls. The heaviest QPF during this storm is expected to be Wednesday evening as the center of the upper low crosses over the state. By Thursday morning, the upper low is still forecast to be over the northeast corner of Colorado. This will keep showers going through much of the day. Drier weather is not expected to arrive until Thursday night. After the upper low moves out, upper ridging is expected to dominate the weather through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 636 PM MDT Mon Apr 30 2018 Outflow from developing thunderstorms over Weld County may impact the terminal, especially KDEN over the next hour or two. Will keep vcsh mentioned in the terminal with outflow gusts to 35-45 kts possible. The latest models are leaning for this to continue. 04-06z, a cold front moves down with upslope behind it. MVFR Ceilings will likely develop 020-030 range for much of Tuesday. Weak upslope winds are expected for much of Tuesday with a scattered light rain showers. && .FIRE WEATHER... Issued at 636 PM MDT Mon Apr 30 2018 Will allow the Red Flag Warning to expire at 7 pm mdt. Gusty winds may persist a little longer that that, but should see a gradual improvement in rh values through the rest of the evening, more so overnight. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...RJK LONG TERM...Dankers AVIATION...Cooper FIRE WEATHER...Cooper
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1152 AM MDT Mon Apr 30 2018 COZ030>051-011800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1152 AM MDT Mon Apr 30 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Gusty southwest winds to around 35 mph, above average temperatures and very low relative humidities will create high to extreme fire danger on the plains roughly south of an Elbert-to- Akron line late this morning through early this evening. Similar critical weather conditions are expected to develop in the Front Range foothills of southern Jefferson, Douglas and eastern Park Counties this afternoon. Outdoor burning is strongly discouraged in these areas. The gusty winds and low humidity may also result in areas of blowing dust on the plains. Visibilities could drop to less than a mile in this dust. Scattered showers and isolated thunderstorms are also expected to form in the mountains this afternoon and persist through this evening. A few short-lived high based thunderstorms may also form in Morgan and Logan Counties early this evening and eventually exit the northeast corner of the state by midnight. Gusts to 40 mph will be possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Shower chances will increase Tuesday through Thursday as a cool and moist storm system slowly migrates across the region. Areas north of I-76 may see heavier precipitation Wednesday and Wednesday night. Mountain areas will pick up a few inches of new snow on both Tuesday night and Wednesday night. Drier and warmer weather are expected to return Friday and Saturday as a high pressure ridge aloft builds over Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
347 PM MDT MON APR 30 2018
COZ038-302230-
Larimer County Below 6000 Feet/Northwest Weld County CO-
347 PM MDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
430 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rockport, or 20 miles southeast of Cheyenne, moving
northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 4095 10428 4085 10434 4081 10464 4092 10471
4100 10455 4100 10428
TIME...MOT...LOC 2146Z 245DEG 34KT 4088 10462
COOPERSpecial Weather Statement
National Weather Service Denver CO
428 PM MDT MON APR 30 2018
COZ042-302315-
Northeast Weld County CO-
428 PM MDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
515 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Grover, or 34 miles southwest of Kimball, moving
east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Weld
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 4084 10357 4085 10420 4095 10421 4100 10419
4100 10358
TIME...MOT...LOC 2227Z 258DEG 29KT 4092 10417
COOPERSpecial Weather Statement National Weather Service Denver CO 622 PM MDT MON APR 30 2018 COZ038-042-043-010100- Central and South Weld County CO-Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 622 PM MDT MON APR 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 700 PM MDT... At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near Pierce, or 14 miles north of Greeley, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greeley, Eaton, Severance, Ault, Pierce, Nunn, Purcell, Galeton, Gill and Lucerne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4079 10444 4043 10450 4041 10487 4075 10485 TIME...MOT...LOC 0022Z 260DEG 17KT 4063 10471 COOPER
The Denver radar (KFTG), 39 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752030.